Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 20, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2023, 7:15 PM CDT for Buffalo County, Wisconsin. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2023, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 4, 2023, 7:33 PM CDT
- In force
- 18 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
937
WUUS53 KARX 050015
SVRARX
WIC011-050045-
/O.NEW.KARX.SV.W.0020.230705T0015Z-230705T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
715 PM CDT Tue Jul 4 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
North central Buffalo County in west central Wisconsin...
* Until 745 PM CDT.
* At 715 PM CDT, a severe thunderstorm was located near Modena, or 7
miles west of Mondovi, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mondovi around 735 PM CDT.
Other locations impacted by this severe thunderstorm include The Big
Swamp Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4459 9166 4449 9168 4454 9187 4460 9184
TIME...MOT...LOC 0015Z 280DEG 17KT 4455 9181
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA1 follow-up statement
732
WWUS53 KARX 050033
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
733 PM CDT Tue Jul 4 2023
WIC011-050043-
/O.CAN.KARX.SV.W.0020.000000T0000Z-230705T0045Z/
Buffalo WI-
733 PM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BUFFALO COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4459 9166 4449 9168 4454 9187 4460 9184
TIME...MOT...LOC 0028Z 280DEG 17KT 4454 9169
$$
KAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:59 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 4, 6:59 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 659 PM CDT Tue Jul 4 2023 .DISCUSSION...(This evening through Tuesday) Issued at 238 PM CDT Tue Jul 4 2023 Key Messages: - The areal extent of the severe storm risk has shifted slightly northwest and decreased overall. Storms should develop and move into northcentral WI, northeast IA and southeast MN this evening, an isolated severe storm is still possible. - As storms shift east, later in the evening, a decrease in strength and coverage is expect, with mainly a lightning risk. - More comfortable weather takes over with temperatures near or below normal and periodic shower chances Saturday through Tuesday. Overview: Thunderstorms developed over parts of Minnesota and northern Wisconsin Monday night and dropped south overnight. An outflow boundary developed ahead of the storms and storm developed and east to west line. Tapping into instability and moisture and a wind field that fed into the storms along with some upper level support, storms trained, but the cluster was also progressive, resulting in a convective complex that continued southward producing nature's own fireworks and a good soaking rain for some. Parts of northern Rochester reported over an inch of rain, while the airport only had a trace! The La Crosse airport had 1.46 inches, here at the NWS office we had 1.35 inches. Stoddard 5 NNE had 1.64 inches and Onalaska also had 1.35 inches. Water vapor satellite imagery, heights, and lightning showed a broad trough from Manitoba through the northern Rockies. A shortwave trough was moving through parts of MN/SD late in the morning with a couple of clusters of storms and some isolated storm activity ahead of it. Trailing farther west...some lightning was noted across parts of Wyoming with the next more pronounced shortwave. At 11am at the surface, a pre-frontal trough was noted from just west of Red Wing, MN to near Mankato with southwest flow and dewpoints in the 60s to low 70s. farther west, the cold front had pushed through parts of western Minnesota. SPC meso-graphics has MLCAPE building had of the trough and cold from 1000-2000K/kg with stronger de-stabilization southwestward toward northwest Iowa and Nebraska. Scattered Thunderstorms, Potentially Strong to Severe: Isolated to scattered storms were ongoing early this afternoon over Wisconsin with additional storms over parts of northwest Iowa. The CAMS, at least the ARW/HRRR/RAP take these storms into north central Wisconsin, but are not picking up on the storms farther south. The storms farther north have a little more organization as this is also tapping into a local instability maximum. The storms farther south are partly in the thickness diffluent region and with the wave lifting east across the area along with destabilization of around 1500 to 2000 MLCAPE. Convective debris and rains have limited destabilization thus far over parts of MN/IA. This does bring into question how the convection will evolve. The short range deterministic NAM/GFS have more of a splitting in the convection with one area affecting northern WI and another area over Neb/WI. The EC is in-between with convection moving eastward into the forecast area this evening with most of the short term models continuing showers and a few storms overnight into Wednesday. The CAMs are similar with these differences with the HRRR being more aggressive with the convection moving in this evening. With these differences, have maintained higher precipitation chances with the cold front for showers and scattered storms increasing this evening as MLCAPE increases 1500 to 2500 J/kg across the western portions of the forecast area through 00Z...but weakens to 1500J/kg by 03Z. The severe risk has been shifted slightly west and this seems reasonable with the greater instability farther west. Wednesday There is good model consensus on convectively enhanced shortwave trough activity shifting across the area late morning into mid-day on Wednesday stemming from front range convection tonight. There is some weak-moderate QVector convergence forcing through the troposphere with this activity (not bad for July!). The overall consensus in the CAMS and latest deterministic models is to shift the front and boundary layer instability southeast of the area by Wednesday afternoon, but lingering elevated instability /CAPE < 200 J/Kg/ above the frontal surface will be worked on by this lift. Would think showers are likely from central WI into far northeast Iowa and southwest WI, possibly a storm around late morning and early afternoon. So, have generally slowed the timing of the rain chances moving east/out into late afternoon Wednesday and increase rain chances. The severe storm threat Wednesday is to the southeast of the area. Cooler temperatures will be noticeable, and some clearing is expected in the afternoon north and west of La Crosse. Comfortable Period with Periodic Showers Thursday-Tuesday Thursday through Tuesday will dominated by northwest flow and large scale troughing over the northcentral U.S...building into the northeast by late in the period. As shortwave troughs rotate through this flow, periodic rain chances will occur as diurnal instability is throttled up a touch for showers beginning Saturday. The latest grand ensemble (ECMWF/GEFS/Canadian) suggests only 25-40% chances of exceeding 0.25"/24 hours Sunday into Monday. Instability in this flow pattern is quite low /as expected/ with less than a 30% chance of reaching 500 J/Kg of SBCAPE in that same time frame /across northeast IA and southwest WI/. CAPE values increase south of the area toward I-80 where the trough isnt such as influence. But, there is enough instability to cause low rain chances /20-40%/ beginning Saturday and continuing into Monday. As this time frame approaches, more tuning on the timing and chances will occur. Temperatures will begin below normal mid-week and rise to near normal for the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 658 PM CDT Tue Jul 4 2023 Isolated showers and storms are developing across southeast Minnesota early this evening. Brief heavy downpours and a few stronger wind gusts are possible with these showers and storms. A cold front moves across the forecast area tonight bringing another round of scattered showers and storms. Ceilings will likely fall to MVFR behind the front Wednesday morning before clouds scatter out in the afternoon. Winds will become northwesterly behind the cold front. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Zapotocny/Baumgardt AVIATION...KAA
Hazardous weather outlook, Jul 4, 4:30 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 430 PM CDT Tue Jul 4 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-051900- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 430 PM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight A few strong thunderstorms will be possible through the evening. Gusty winds and frequent lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Non-severe thunderstorms will continue into Wednesday, exiting the area by early Wednesday evening. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.